Alert archive / Maine / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Gray, ME

July 18, 2003Franklin County, Kennebec County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 18, 2003, 2:17 PM EDT for Franklin County, Kennebec County, Maine. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2003, 2:17 PM EDT (18:17 UTC)
Expired
Jul 18, 2003, 2:45 PM EDT
In force
28 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

Counties Franklin County, ME, Kennebec County, ME

The radar

The Portland,ME radar (KGYX), 90 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:53 AM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 18, 9:53 AM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
953 AM EDT FRI JUL 18 2003

CLDS HAVE PRTTY MUCH BLANKETED THE AREA WITH SHWRS/TSTMS IN SRN VT
HEADED FOR SRN NH.  ALRDY SOME SPRNKLS AT GYX.  WL BE UPDATING TO
TOUCH UP THE 1ST PD.  THE CDFNT IS ALNG THE FOOTHILLS AND
CONTS INCHING ITS WAY SE.

.GYX...NIL

TEB
Hazardous weather outlook, Jul 18, 3:55 AM EDT, 10 hours 22 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
355 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:56 PM EDTSevere Thunderstorm WarningGYXWaldo34 min
Jul 18, 2:05 PM EDTSevere Thunderstorm WarningGYXOxford25 min
Jul 18, 2:43 PM EDTSevere Thunderstorm WarningGYXSomerset47 min
Jul 18, 3:06 PM EDTSevere Thunderstorm WarningGYXKennebec24 min

Nearby

Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.